Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Pueblo, CO

May 6, 2008Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 6, 2008, 3:09 PM MDT for Kiowa County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2008, 3:09 PM MDT (21:09 UTC)
Expired
May 6, 2008, 3:45 PM MDT
In force
36 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 062109
SVRPUB
COC061-062145-
/O.NEW.KPUB.SV.W.0009.080506T2109Z-080506T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
309 PM MDT TUE MAY 6 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KIOWA COUNTY IN SOUTHEAST COLORADO...

* UNTIL 345 PM MDT...

* AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SHERIDAN
  LAKE...OR ABOUT 29 MILES WEST OF TRIBUNE...AND WAS MOVING TOWARD
  THE NORTHEAST AT 23 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF
  NORTHEASTERN KIOWA COUNTY.

AT 306 PM A NATIONAL WEATHER SERVICE SPOTTER SAW PENNY SIZED HAIL IN 
SHERIDAN LAKE.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3836 10229 3848 10245 3863 10226 3862 10204
      3851 10204
TIME...MOT...LOC 2108Z 224DEG 20KT 3849 10229

$$
2 follow-up statements
000 
WWUS55 KPUB 062128
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
328 PM MDT TUE MAY 6 2008

COC061-062145-
/O.CON.KPUB.SV.W.0009.000000T0000Z-080506T2145Z/
KIOWA CO-
328 PM MDT TUE MAY 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHEASTERN KIOWA COUNTY...

AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS CENTERED 6 MILES NORTHEAST OF SHERIDAN LAKE...OR 25 MILES WEST OF
TRIBUNE...WITH ANOTHER STORM STRENGTHENING JUST SOUTH AND WEST OF 
SHERIDAN LAKE. THESE STORMS ARE MOVING TOWARD THE NORTHEAST AT 25 
MPH.

THE SEVERE STORM WILL IMPACT SHERIDAN LAKE AND RURAL AREAS OF 
NORTHEASTERN KIOWA COUNTY.

LAT...LON 3836 10229 3848 10245 3863 10226 3862 10204
      3851 10204
TIME...MOT...LOC 2126Z 222DEG 21KT 3854 10220

$$
000 
WWUS55 KPUB 062143
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
343 PM MDT TUE MAY 6 2008

COC061-062153-
/O.EXP.KPUB.SV.W.0009.000000T0000Z-080506T2145Z/
KIOWA CO-
343 PM MDT TUE MAY 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIOWA COUNTY
EXPIRES AT 345 PM MDT...

LAT...LON 3836 10229 3848 10245 3863 10226 3862 10204
      3851 10204
TIME...MOT...LOC 2143Z 222DEG 21KT 3848 10219

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 5:07 AM MDT, 10 hours 2 minutes earlier.

Area forecast discussion, May 6, 5:07 AM MDT, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
507 AM MDT TUE MAY 6 2008

.SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY...TAIL END HI CLOUDINESS ASSOCIATED WITH A LARGE MCS STILL
LINGERS OVER FAR SE CO AS OF 3 AM THIS MORNING. OTHERWISE...SKIES
MOSTLY CLEAR ACROSS THE REGION THIS MORNING. WEAK DRY LINE LIKE
FEATURE NOTED FROM ABOUT LHX ON EASTWARDS...AS DWPTS E OF THIS LINE
ARE IN THE M/U 40S WHILE TO THE WEST OF THIS LINE DWPTS IN THE 30S.

TODAY...MAIN FORCING WITH UPPER LOW TO OUR S WILL AFFECT AREAS WELL
TO OUR SOUTH. HOWEVER...WE WILL HAVE SOME WEAK FORCING OVER THE
REGION AND WILL HAVE A WEAK BOUNDARY CROSS THE REGION LATE THIS
AFTERNOON AND EARLY EVENING. THIS FEATURE SHOULD FORCE A FEW TSRA
ACROSS THE AREA. ATTM...IT APPEARS CONVECTIONS SHOULD BE HIGH BASED
AS BUFFKIT DATA SHOWS DWPTS MIXING OUT BY LATE AFTERNOON ACROSS THE
PLAINS. AS FOR SVR...I BELIEVE RISK IS TOO LOW TO MENTION IN GRIDDED
DATABASE...BUT WILL MENTION A FEW STRONG STORMS IN HWO PRODUCT LATER
THIS MORNING. BEST CHANCE OF STRONGER CONVECTION WILL BE OUT
EAST...BUT GIVEN THE V SOUNDINGS ACROSS THE PLAINS...ANY AREA WILL
HAVE A CHANCE OF GUSTY WINDS LATER THIS AFTERNOON.

TONIGHT...WITH THE BOUNDARY ADVANCING S ACROSS THE PLAINS THIS
EVENING...BELIEVE THIS WILL BE THE BEST CHANCE OF SCTD POPS ACROSS
THE AREA. LATER TONIGHT...QUITE A BIT OF MSTR WILL LINGER OVER THE
AREA AFTER THE WEAK BOUNDARY GOES BY. THIS MSTR...COMBINED WITH WEAK
FORCING STILL OVER THE REGION...I DECIDED TO KEEP SOME LOW POPS
GOING OVER THE PLAINS. /HODANISH

.LONG TERM...
(WEDNESDAY THROUGH MONDAY)

METEOROLOGICAL ISSUES FOR THE LONG TERM CONTINUE TO BE AMOUNT OF
IMPACT CLOSED UPPER LOW ROTATING ACROSS SOUTHEASTERN NEW
MEXICO/WEST TEXAS/OKLAHOMA WILL HAVE ON CWFA FROM WEDNESDAY INTO
WEDNESDAY EVENING AND THEN IMPACT NEXT UPPER SYSTEM/FRONT WILL
HAVE ON CWFA FROM SATURDAY INTO SATURDAY NIGHT.

MOST RECENT COMPUTER MODELS PROJECT THAT CLOSED UPPER LOW
WILL CONTINUE ALONG A MORE SOUTHERLY TRACK FROM WEDNESDAY INTO
THURSDAY. AT 12Z WEDNESDAY THE CLOSED UPPER LOW IS DEPICTED TO BE
CENTERED OVER SOUTHEASTERN NEW MEXICO AND THEN MOVES INTO SOUTH
CENTRAL OKLAHOMA BY 00Z THURSDAY BEFORE PUSHING INTO SOUTHERN
ILLINOIS BY 18Z THURSDAY.

HIGHEST POTENTIAL FOR MORE WIDESPREAD ACCUMULATING PRECIPITATION
OVER THE CWFA SHOULD CONTINUE INTO WEDNESDAY...ESPECIALLY EASTERN
SECTIONS. THANKS TO CONTINUED SOUTHERLY TRACK OF CLOSED UPPER
LOW...EXPECT NOMINAL HIGHER MOUNTAIN ADDITIONAL SNOW AMOUNTS
...GENERALLY UNDER 2 INCHES.

ZONAL UPPER ZONAL FLOW FROM THURSDAY INTO FRIDAY SHOULD ALLOW
CWFA TO EXPERIENCE MILD TEMPERATURES IN COMBINATION WITH ISOLATED
POPS. NEXT UPPER SYSTEM/SURFACE FRONT TO IMPACT REGION FROM
SATURDAY INTO SATURDAY NIGHT WITH INCREASING POPS AS WELL AS COOLER
TEMPERATURES. COOLER/MOIST CONDITIONS EXPECTED TO BE SHORT LIVED
HOWEVER AS UPPER RIDGING/SOUTHWEST FLOW ALOFT RETURNS TO THE CWFA
FROM SUNDAY INTO MONDAY ALLOWING WARMER AND DRIER CONDITIONS TO
DEVELOP OVER SOUTHERN COLORADO.

FINALLY...ORGANIZED WIDESPREAD CRITICAL FIRE WEATHER CONCERNS
SHOULD CONTINUE TO REMAIN FOCUSED MAINLY OVER PORTIONS OF EASTERN
ARIZONA...NEW MEXICO AND FAR WEST TEXAS FROM WEDNESDAY INTO
SATURDAY.

&&

.AVIATION...

DONT BELIEVE WE WILL SEE ANY LOW CLOUDS/FOG OVER KCOS OR
KPUB THIS MORNING. AS FOR THUNDER...WE WILL SEE GENERALLY ISOLD COVG
THIS AFTERNOON OVER THE 2 TAF SITES. BELIEVE CHANCES ARE PRETTY LOW
FOR ACTUAL TS AT THE 2 AIRPORTS...SO WILL ONLY MENTION VCTS IN THE
TAF PRODUCTS. COULD BE SOME GUSTY WINDS GIVEN THE FCSTD
THERMODYNAMIC PROFILES. MAY HAVE SOME LOW CLOUDS AND FOG TO CONTEND
WITH AT THE END OF THE TAF CYCLE...BUT PROB APPEARS TOO LOW TO
MENTION FOR NOW. KALS SHOULD BE VFR THROUGHOUT THE NEXT 24H WITH
LIGHT WINDS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 6, 12:31 PM MDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1231 PM MDT TUE MAY 6 2008

COZ058>089-093>099-071845-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1231 PM MDT TUE MAY 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER MOST OF SOUTHERN
COLORADO THIS AFTERNOON AND EVENING. ONE OR TWO OF THE STORMS ON
THE FAR EASTERN PLAINS MAY BECOME QUITE STRONG AND PRODUCE WINDS
OF 50 MPH AND HAIL UP TO 1/2 INCH IN DIAMETER.  IF BETTER MOISTURE
GETS INTO FAR EASTERN COLORADO...THEN ONE OR TWO OF THE STORMS
COULD BECOME SEVERE...WITH THE MAIN THREAT BEING DAMAGING WINDS
AND LARGE HAIL.

ALL OF THE STORMS TODAY WILL BE CAPABLE OF STRONG GUSTY WINDS AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY
THROUGH FRIDAY WITH LIGHTNING...HAIL GENERALLY UNDER 1/2 INCH IN
DIAMETER...BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH BEING THE
PRIMARY THREATS.

ADDITIONAL ACCUMULATING SNOW...GENERALLY UNDER 2 INCHES...IS
EXPECTED OVER THE HIGHER MOUNTAINS WEDNESDAY...AS A CLOSED UPPER
LOW PRESSURE SYSTEM MOVES FROM SOUTHEASTERN NEW MEXICO WEDNESDAY
MORNING TO SOUTH CENTRAL OKLAHOMA BY SUNSET WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE OVER THE FAR EASTERN PLAINS TODAY AND TONIGHT.

In the hours before

Local storm report, May 6, 3:09 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
309 PM MDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             SHERIDAN LAKE           38.47N 102.29W
05/06/2008  M0.75 INCH       KIOWA              CO   TRAINED SPOTTER

&&

MN

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.